If you've been taking the pill for a while but feel it's time to say goodbye, you'll want to be prepared for how your body may respond. Upon quitting, you're bound to experience a slew of symptoms, thanks to the changes in hormone levels.
Your body will likely go back to its normal state within a few weeks of going off birth control, according to Dr. Karen Brodman, OBGYN in NYC and assistant clinical professor at the Mount Sinai School of Medicine. This means you'll go back to whatever type of cycle you had before going on the pill. If you had regular, heavier periods, those will resume within two to three months; if you had irregular periods, you'll go back to having a less structured cycle. Either way, here are a few things to expect when tossing those birth control pills in the trash.
You Might Get Pregnant
Yes, this could very well happen, so beware. "As a rule, the ovulation process starts up within a week of stopping the pill, which is why you must restart the pill within seven days from the last active pill in order to prevent pregnancy," Dr. Brodman explained. "Some pill packs are designed with only four placebo pills, but all of them allow no more than seven placebo pills, because any longer than that, you risk ovulation."
So if you stop taking the pill, you can fully expect your body to produce an egg. If you don't want to get pregnant, make sure you're taking the necessary precautions.
Your Mood Might Change
This really depends on the individual, but after going off the pill, you might feel either peppier or moodier. "The impact on mood varies from person to person. For some women, especially those who have bad PMS, stopping the pill may have an adverse mood effect," explained Dr. Brodman. "Some women are stabilized by the pill because they no longer have the roller coaster effect of hormone shifts over the course of the month."
However, "other women find that they feel worse on the pill: depressed, low libido, moody. For those women, stopping the pill will often cause them to feel better."
You Might Get Bad Menstrual Cramps
When your flow returns, it might come back with a vengeance, meaning you might have cramping, soreness, and heavier bleeding. "Other women have terrible period cramps that are often improved by oral contraceptives (OPCs), so when they go off the pill, they feel worse because their pain is back," said Dr. Brodman. Again, though, this also depends on the individual, and what their period was like before going on the pill.
You may experience ovulation pain, which "can occur at mid-cycle." Additionally, "if you had premenstrual diarrhea in the past, anticipate that will come back," Dr Brodman added. She also said that, if your period was very crampy before you were on the pill, that pain may return as well.
You Might Get A Heavier Flow
"Periods will become heavier when you go off the pill," Dr. Brodman said. This also depends on your body and its physiology. "The lining of the uterus can be thin, where you may only have light vaginal spotting, or thick, which would cause heavier bleeding," said Dr. Sherry Ross, OBGYN and author of She-ology: The Definitive Guide To Women's Intimate Health. Period.
The amount of blood you have is also linked to cramps. "Heavy bleeding with big blood clots usually causes more severe cramping. Some women notice more uterine cramping when passing blood clots. Usually, the larger the clot, the more painful the cramping," Dr. Ross said.
You Might Lose Some Hair
Going off the pill will decrease new facial hair growth. "It will not remove existing hair, but for those women with PCOS and high testosterone levels, OCPs will help to control new facial hair. Some women have hair loss on the scalp, which can be a progesterone effect," said Dr. Brodman.
Your Breasts Might Feel Less Sore
"Breast pain will vary, but many women find OCPs cause breasts to become painful, and some find it helps pain, especially if they have severe PMS breast soreness," explained Dr. Brodman. "Once again, it most likely depends on one's sensitivity to hormones, and it also depends on the type of progestin and the amount of the estrogen in the pill." Typically, though, lower estrogen equals less soreness.
Your Libido Might Increase
Good news here. Your sex life might get hotter when going off the pill. "Libido is often lowered by OCPs since it lowers blood testosterone levels," said Dr. Brodman. When you're no longer taking in those hormones, you'll have high testosterone circulating in the blood, which will help get you in the mood.
You May Get Some Acne
"Most OCPs have the net effect of decreasing testosterone, which in turn decreases acne. So when you stop the pill, your hormonal acne may return," Dr. Brodman told POPSUGAR. However, this depends on the individual. Dr. Brodman says some women may have the complete opposite reaction, so if your skin got worse when you started taking the pill, it might actually improve when you give it up.
You Might Be Low In Iron
Some birth controls actually have iron in the pill itself, so if you go off the pill and start to bleed more, you might be at risk of an iron deficiency. This partly depends on other factors, like your diet and how heavy you're bleeding. "OCPs make the periods lighter, so iron deficiency is uncommon on the pill. When you go off the pill, you may become anemic from heavy bleeding," advised Dr. Brodman.